Hello, Don't forget
, I will do everything possible to provide a timely and detailed response, but sometimes it can be difficult to fully answer all questions. You can always select "reply to expert" if you need further clarification or more information, prior to providing a rating.
I am sorry to hear about this concern.
I am nervous. The squinting and the presence of the redness is strongly suggestive of a corneal injury. Specifically, what we call a corneal ulcer, like when a dog's eye gets scratched or they run into something.
This can be quite painful, and can get infected quite quickly.
Because it's an eye domina, I have to suggest at least considering an emergency vet visit, because I know it is uncomfortable.
I asked about any discharge, to help determine if there is any need to flush the eye to clean it. It sounds like there is no need to clean the eye at this point. When cleaning is needed, I only recommend either water or some sterile saline (which can be bought in many grocery stores or pharmacies).
It's very tough to recommend anything for pain since he is older and we don't know his liver or kidney values.
If I were to suggest anything, it would be giving a single dose of aspirin.
The only over-the-counter non-steroidal anti-inflammatory I recommend in dogs (NOT CATS) is aspirin. Due to potential toxicity issues if not dosed correctly, many veterinarians do not consider Tylenol, Ibuprofen (Advil), and Aleve safe.
You can give 10mg per pound of body weight up to every 12 hours. Just remember, there are different pill sizes for aspirin, so look to see if it is regular strength or maximum strength.
Aspirin can be upsetting to the stomach, so discontinue if any digestive upset and definitely consult a vet if not helpful. Sometimes giving some Pepcid A.C. antacid 1 hour beforehand can be helpful.
Pepcid A.C. (famotidine) comes in 10mg, 20mg, or 40mg tablets.
You can give it every 12 hours. You can give 0.5mg per pound of body weight. So, a 20 pound dog would get 10mg.
***Do not give aspirin or any other non-steroidal anti-inflammatory medication if your pet is already on prednisone or any other anti-inflammatory medication***
Severe stomach and intestinal ulcers can result from giving a pet aspirin, tylenol or ibuprofen when they are also on medications like Rimadyl, Deramaxx, Prednisone, Metecam, Zubrin, and Previcox***
I just wanted to offer that information, just in case, there is a pain concern.
Otherwise, worth the ER visit, or at least a early morning trip into any vet you can find.
A vet is likely going to recommend a simple eye stain test to evaluate for that corneal ulcer I was referring to.Eye Stain Test for Ulcers
Hope that information has been helpful.Please remember to select REPLY TO EXPERT if for any reason you need further clarification, have more questions, or need assistance. My goal is to provide the best answer possible prior to you leaving a feedback rating. Please remember a rating before leaving.
REMEMBER: Even after you submit feedback, you can still review our discussion.